Alert archive / Michigan / Beach Hazards Statements in 2022
Beach Hazards Statement 18, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Aug 10, 2022, 4:12 AM EDT for 6 counties in Michigan. It took effect at Aug 11, 2022, 11:00 AM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2022, 4:12 AM EDT (08:12 UTC)
- In effect from
- Aug 11, 2022, 11:00 AM EDT
- Expired
- Aug 12, 2022, 3:01 AM EDT
- In force
- 16 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1361 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
403 WHUS43 KGRR 100812 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 412 AM EDT Wed Aug 10 2022 MIZ037-043-050-056-064-071-101615- /O.NEW.KGRR.BH.S.0018.220811T1500Z-220812T1000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 412 AM EDT Wed Aug 10 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From Thursday morning through late Thursday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS....North facing beaches such as Stearns Park, Muskegon State Park, Holland State Park, Mears State Park and North Beach of South Haven will be especially dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
8 follow-up statements
078 WHUS43 KGRR 101418 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1018 AM EDT Wed Aug 10 2022 MIZ037-043-050-056-064-071-102230- /O.CON.KGRR.BH.S.0018.220811T1500Z-220812T1000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1018 AM EDT Wed Aug 10 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon counties. * WHEN...From Thursday morning through late Thursday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
174 WHUS43 KGRR 101908 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 308 PM EDT Wed Aug 10 2022 MIZ037-043-050-056-064-071-110315- /O.CON.KGRR.BH.S.0018.220811T1500Z-220812T1000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 308 PM EDT Wed Aug 10 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon counties. * WHEN...From Thursday morning through late Thursday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
892 WHUS43 KGRR 110124 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 924 PM EDT Wed Aug 10 2022 MIZ037-043-050-056-064-071-110930- /O.CON.KGRR.BH.S.0018.220811T1500Z-220812T1000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 924 PM EDT Wed Aug 10 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon counties. * WHEN...From Thursday morning through late Thursday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...North facing beaches such as Stearns Park, Muskegon State Park, Holland State Park, Mears State Park and North Beach of South Haven will be especially dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
177 WHUS43 KGRR 110740 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 340 AM EDT Thu Aug 11 2022 MIZ037-043-050-056-064-071-111545- /O.CON.KGRR.BH.S.0018.220811T1500Z-220812T1000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 340 AM EDT Thu Aug 11 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon counties. * WHEN...From late this morning through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...North facing beaches such as Stearns Park, Muskegon State Park, Holland State Park, Mears State Park and North Beach of South Haven will be especially dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
223 WHUS43 KGRR 111718 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 118 PM EDT Thu Aug 11 2022 MIZ037-043-050-056-064-071-120130- /O.CON.KGRR.BH.S.0018.000000T0000Z-220812T1000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 118 PM EDT Thu Aug 11 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon counties. * WHEN...Through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...North facing beaches such as Stearns Park, Muskegon State Park, Holland State Park, Mears State Park and North Beach of South Haven will be especially dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
078 WHUS43 KGRR 111927 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 327 PM EDT Thu Aug 11 2022 MIZ037-043-050-056-064-071-120330- /O.CON.KGRR.BH.S.0018.000000T0000Z-220812T1000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 327 PM EDT Thu Aug 11 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon counties. * WHEN...Through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...North facing beaches such as Stearns Park, Muskegon State Park, Holland State Park, Mears State Park and North Beach of South Haven will be especially dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
968 WHUS43 KGRR 120049 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 849 PM EDT Thu Aug 11 2022 MIZ037-043-050-120200- /O.CAN.KGRR.BH.S.0018.000000T0000Z-220812T1000Z/ Mason-Oceana-Muskegon- 849 PM EDT Thu Aug 11 2022 ...BEACH HAZARDS STATEMENT IS CANCELLED... Winds and waves have subsided to a safe height so the beach hazard statement has been cancelled. $$ MIZ056-064-071-120900- /O.CON.KGRR.BH.S.0018.000000T0000Z-220812T1000Z/ Ottawa-Allegan-Van Buren- 849 PM EDT Thu Aug 11 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 AM EDT FRIDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Ottawa, Allegan and Van Buren counties. * WHEN...Until 6 AM EDT Friday. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The crest of the highest waves continues to move south. The crest pasted the Holland around 6 pm this evening and South Haven around 720 pm. The significant wave heights have reached 5.2 feet at South Haven with the maximum wave height of 8 feet at 720 pm this evening. The wind and waves will slowly subside over the next few hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ wdm
120 WHUS43 KGRR 120701 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 301 AM EDT Fri Aug 12 2022 MIZ056-064-071-120815- /O.CAN.KGRR.BH.S.0018.000000T0000Z-220812T1000Z/ Ottawa-Allegan-Van Buren- 301 AM EDT Fri Aug 12 2022 ...BEACH HAZARDS STATEMENT IS CANCELLED... Winds and waves have subsided. Therefore the beach hazard statement has been cancelled. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 10, 3:59 AM EDT, 13 minutes earlier.
Area forecast discussion, Aug 10, 3:59 AM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
359 AM EDT Wed Aug 10 2022
LATEST UPDATE...
Discussion/Aviation/Marine
.DISCUSSION...(Today through next Tuesday)
Issued at 355 AM EDT Wed Aug 10 2022
--Weak Cold front swings through this evening--
The upper level low situated over Hudson bay will swing through a
trough through the region. This will swing a cold front through
the area late today into tonight. However the mid levels are
fairly dry. So while there will instability and can't rule out an
isolated shower and perhaps a rumble of thunder, convection will
be fairly weak.
This trough will swing through tonight into tomorrow. The biggest
threat this front will bring is to marine and that I will discuss
in the below marine section.
--Mild weather into the weekend--
As the trough moves eastward it will deepen and extend across the
mid Atlantic. This will bring a positively tilted ridge build move
over the area as high pressure builds over the central plains.
Dry air will dominate the mid levels allow for mostly clear skies.
Cooler air will advect from the north and allow for mild
temperatures for this time of year.
A trough dropping down through the ridge Saturday into Sunday will
bring our next chance for precipitation. Still questions as far as
intensity and timing.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 248 AM EDT Wed Aug 10 2022
The shallow ground fog is currently producing LIFR vsbys at JXN.
It is possible for this to form at LAN, AZO and BTL. Currently the
dewpoint depressions at these locations is 2 or more degrees. If
this drops, which there is a high probability that it does for a
short time, then IFR and lower vsbys will overtake those airports.
Expect that fog to lift/dissipate shortly after sunrise, between
11Z to 14Z.
A few hours of MVFR to IFR vsbys in shallow ground fog expected
late tonight/early Wednesday morning, mainly south and east of
GRR. Otherwise VFR conditions prevailing tonight and Wednesday
with sfc winds less than 10 kts.
&&
.MARINE...
Issued at 355 AM EDT Wed Aug 10 2022
3 to 6 FT waves are expected at Lake Michigan Thursday through Thursday
night. This will be a danger to small craft and to swimmers, with
the most dangerous being the north side of piers and north facing
beaches.
The weak cold front moving through today will not due much if
anything for precipitation, however it will set up dangerous
conditions for small craft and swimmers on Thursday.
As a high builds in tonight into tomorrow the gradient between
the exiting low and the approaching high will allow for winds to
increase along the lakeshore.
The northerly winds will continue to intensify during the day and
will peak just before sunset. With the increase of northerly winds
the waves will have a long fetch, or long path across the lake,
int which to grow. So 3 to 6 FT waves is expected on Thursday and
Thursday night. Winds will subside after sunset, however waves
will continue for a few hours to subside.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Thursday morning through late
Thursday night for MIZ037-043-050-056-064-071.
LM...Small Craft Advisory from 11 AM Thursday to 6 AM EDT Friday for
LMZ844>849.
&&
DISCUSSION...Ceru
AVIATION...Ceru
MARINE...CeruThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 4:10 AM EDT | Small Craft Advisory | GRR | 47 hr |
Nearby
Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.